Arizona, 2014Tornado and Flash Flooding in Arizona, August 15, 2014
August 15, 2014 · NWS TWC · 4 events in 2 counties and zones
Abundant low and mid-level moisture was present under weak ridging with a number of triggering mechanisms which caused numerous showers and thunderstorms. Weak mid-level flow led to slow erratic movement of storms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Abundant low and mid-level moisture was present under weak ridging with a number of triggering mechanisms which caused numerous showers and thunderstorms. Weak mid-level flow led to slow erratic movement of storms. Flash flooding and thunderstorm wind damage occurred in the Tucson area. A landspout tornado occurred near Willcox.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Aug 15, 9:03 AM MST, 4 hours 36 minutes earlier.
Area forecast discussion, Aug 15, 9:03 AM MST, 4 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
903 AM MST FRI AUG 15 2014
.SYNOPSIS...THUNDERSTORM CHANCES REMAIN IN THE FORECAST INTO EARLY
NEXT WEEK. SOME STORMS WILL PRODUCE HEAVY RAIN THAT MAY LEAD TO
FLOODING.
&&
.DISCUSSION...THUNDERSTORMS ONGOING THIS MORNING TRIGGERED BY
SHORT WAVE TROUGH DISTINCTLY SHOWING UP ON WATER VAPOR IMAGERY
TRACKING EASTWARD. HAVE RAISED POPS FROM TUCSON EASTWARD THIS
MORNING AS A RESULT. HRRR AND 12Z NAM PICKING UP ON THIS. THEY ARE
ALSO INDICATING THAT MID LEVEL FLOW WILL BECOME NORTHEASTERLY BEHIND
THIS SYSTEM AND SHOW STORMS MOVING OFF THE RIM TOWARD THE SW DURING
THE LATE AFTERNOON HOURS TODAY. THUS HAVE RAISED POPS A BIT TO THE
EAST THIS AFTERNOON AS WELL. HAVE LOWERED TEMPERATURES A FEW
DEGREES...ESPECIALLY IN EASTERN AREAS WHERE CLOUDS AND STORMS WILL
RESIDE FOR A LONGER TIME TODAY...KD
&&
.AVIATION...VALID THRU 16/18Z.
ISOLATED TO SCATTERED TSRA ARE EXPECTED THROUGH THIS
EVENING...ESPECIALLY EAST OF A LINE FROM KOLS-KTUS-KSOW. SOME TSRA
WILL PRODUCE LOCAL IFR CONDITIONS IN +RA ALONG WITH GUSTS TO 45 KTS.
OTHERWISE...SURFACE WIND WILL GENERALLY BE LESS THAN 10 KTS.
AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.
&&
.FIRE WEATHER...DAILY ROUNDS OF THUNDERSTORMS WILL CONTINUE INTO
NEXT WEEK ACROSS AT LEAST PARTS OF SOUTHEAST ARIZONA. HEAVY
RAINS...LIGHTNING AND OUTFLOW WINDS WILL BE THE MAIN THUNDERSTORM
IMPACTS.
&&
.PREV DISCUSSION...ENOUGH MOISTURE WILL RESIDE ACROSS SOUTHEAST
ARIZONA THROUGH THE WEEKEND FOR SCATTERED AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS. REALLY CAN'T PICK OUT WHICH DAY WILL BE
THE MOST ACTIVE. HOWEVER MODELS ARE SUGGESTING THAT THE
INTERNATIONAL BORDER AREAS WILL HAVE THE BEST CHANCES FOR
THUNDERSTORMS...SOME WITH HEAVY RAIN. HIGHS WILL GENERALLY BE
SEVERAL DEGREES ABOVE NORMAL.
MOISTURE INCREASING NEXT WEEK UNDER SOUTHERLY FLOW ALOFT WITH LOW
PRESSURE TO OUR WEST AND HIGH PRESSURE TO THE EAST.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...NONE.
&&
VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON
In the hours before
Special weather statement, Aug 15, 10:25 AM MST, 3 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1025 AM MST FRI AUG 15 2014
AZZ504-507-513-151815-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-TUCSON METRO AREA INCLUDING
TUCSON/GREEN VALLEY/MARANA/VAIL AZ-UPPER SAN PEDRO RIVER VALLEY
INCLUDING SIERRA VISTA/BENSON AZ-
1025 AM MST FRI AUG 15 2014
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PIMA COUNTY UNTIL 1115 AM
MST...
AT 1020 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM SOUTH OF INTERSTATE 10 ABOUT 15 MILES WEST OF
BENSON...MOVING SOUTH AT 5 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN THAT WILL LEAD TO PONDING OF WATER ON ROADWAYS AND
LIMITED VISIBILITY.
AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF EXTREME
EASTERN PIMA COUNTY.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 3174 11046 3174 11070 3202 11063 3203 11046
TIME...MOT...LOC 1723Z 002DEG 6KT 3194 11056
KD
Special weather statement, Aug 15, 1:32 PM MST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
132 PM MST FRI AUG 15 2014
AZZ507-508-511-152100-
EASTERN COCHISE COUNTY BELOW 5000 FEET INCLUDING DOUGLAS/WILLCOX
AZ-GALIURO AND PINALENO MOUNTAINS INCLUDING MOUNT GRAHAM AZ-UPPER SAN
PEDRO RIVER VALLEY INCLUDING SIERRA VISTA/BENSON AZ-
132 PM MST FRI AUG 15 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN COCHISE COUNTY UNTIL 200
PM MST...
AT 130 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES WEST OF WILLCOX...MOVING SOUTHEAST AT 15
MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN THAT WILL REDUCE VISIBILITIES AND MAY CAUSE PONDING OF
WATER ON ROADWAYS...SUCH AS WEST AIRPORT ROAD.
AREAS AFFECTED BY THIS STORM INCLUDE...WILLCOX.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 3232 10975 3211 10986 3226 11014 3242 11004
TIME...MOT...LOC 2031Z 298DEG 11KT 3229 10999
KD
Event by event
2 flash flood, 1 tornado, 1 thunderstorm wind. Local standard time, as filed.
Tornado, Cochise
- When
- August 15, 1:39 PM MST to 1:45 PM MST
- Where
- Cochise County, 6.31 mi WNW of Cochise Co Arpt to 5.66 mi WNW of Cochise Co Arpt
- Rating
- EF0
- Path length
- 0.79 mi
- Path width
- 50 yd
- Reported by
- Social Media
- Coordinates
- 32.266, -109.999
Photos were received of a landspout tornado which occurred just northwest of Willcox. It was on the ground for 6 minutes. No damage or injuries occurred. EF rating, path length, and path width are estimated based off radar data and information from a photographer. No storm survey was conducted.
Flash Flood, Pima
- When
- August 15, 5:33 PM MST to 6:30 PM MST
- Where
- Pima County, 5.85 mi WSW of Vail Jct to 6.08 mi SE of Vail Jct
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 31.989, -110.807
Flash flooding occurred on Sahuarita Road near Davidson Rd that was about 40 feet wide and 1 foot deep. Debris in the water consisted of small branches and rocks. Spotter expected, from a historical perspective, that flooding would be worse on Sahuarita Road further to the west.
Thunderstorm Wind, Pima
- When
- August 15, 6:32 PM MST to 6:40 PM MST
- Where
- Pima County, 5.76 mi SSE of Sabino to 5.46 mi NE of (Dma)davis Monthan A
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Broadcast Media
- Coordinates
- 32.221, -110.790
Thunderstorm winds downed a tree at Broadway Blvd. and Harrison Rd. A porch roof was blown off a house a mile west on Broadway at Camino Seco. A palm tree was also downed at that location. In between, near Bluefield St. and Porter Ave, a 50 foot pine tree was downed and part of a roof was blown off a house.
Flash Flood, Pima
- When
- August 15, 6:34 PM MST to 7:30 PM MST
- Where
- Pima County, 2.45 mi ENE of Arivaca to 0.85 mi S of Las Guijas
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 31.587, -111.294
Several roads were flooded in the Arivaca area.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in North Dakota, August 15 to 17, 2014$7.9 million · 9 events
- Heavy Rain in Iowa, August 15 to 16, 201419 events
- Lightning Strike in Florida, August 15, 20141 injured · 1 event
- Hail and Damaging Wind in Montana, August 15, 20141.75 in hail · 7 events
- Flash Flood and Hail in Montana, August 15, 2014$500 · 1 in hail · 4 events
- Flash Flooding in South Dakota, August 15, 2014$6,000 · 3 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, August 15, 20143 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, August 15, 20142 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 15, 20142 events
- Damaging Winds in Montana, August 15, 201452 kt wind · 2 events
- Tornado in Florida, August 15, 2014EF0 · 1 event
- Damaging Wind in South Carolina, August 15, 201450 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 540447, 540107, 539421, 541590.